Skip to main content
SearchLogin or Signup

Reviews of "A Prothrombotic Thrombocytopenic Disorder Resembling Heparin-Induced Thrombocytopenia Following Coronavirus-19 Vaccination"

Reviewers: Vittorio Pengo (University of Padova) | 📘📘📘📘📘 • John Swartzberg (UC Berkeley) | 📒📒📒◻️◻️

Published onApr 13, 2021
Reviews of "A Prothrombotic Thrombocytopenic Disorder Resembling Heparin-Induced Thrombocytopenia Following Coronavirus-19 Vaccination"
key-enterThis Pub is a Review of
A Prothrombotic Thrombocytopenic Disorder Resembling Heparin-Induced Thrombocytopenia Following Coronavirus-19 Vaccination
Description

Abstract Background. Vaccines are important for managing the COVID-19 pandemic caused by SARS-CoV-2. However, following widespread vaccination using a recombinant adenoviral vector encoding the spike protein antigen of SARS-CoV-2 (AZD1222, AstraZeneca), reports have emerged of some vaccine recipients developing unusual thrombotic events and thrombocytopenia. We investigated whether such patients could have a prothrombotic disorder caused by platelet-activating antibodies directed against platelet factor 4 (PF4), as is known to be caused by heparin and sometimes other environmental triggers.Methods. We summarized the clinical and laboratory features of 9 patients in Germany and Austria who developed thrombosis and thrombocytopenia events following AZD1222 vaccination. Serum from four patients was used to test for anti-PF4/heparin antibodies, both by immunoassay and by platelet activation assays performed in the presence of heparin, PF4, or both.Results. The 9 patients (8 female; median age, 36 [range, 22—49) presented with thrombosis beginning 4 to 16 days post-vaccination: 7 patients had cerebral venous thrombosis (CVT), 1 had pulmonary embolism, and 1 had splanchnic vein thrombosis and CVT; 4 patients died. None had received heparin prior to symptom onset. All four patients tested strongly positive for anti-PF4/heparin antibodies by immunoassay; all 4 patients tested strongly positive in the platelet activation assay in the presence of PF4 independently of heparin. Platelet activation was inhibited by high concentrations of heparin, Fc receptor-blocking monoclonal antibody, and intravenous immunoglobulin.Conclusions. The AZD1222 vaccine is associated with development of a prothrombotic disorder that clinically resembles heparin-induced thrombocytopenia but which shows a different serological profile.

To read the original manuscript, click the link above.

Summary of Reviews: This paper describes 9 patients who developed clotting events after administration of the ChAdOx1 vaccine. Both reviewers suggest that this mechanism is plausible, informative, and similar to a rare, but well-understood, complication called heparin-induced thrombocytopenia.

Reviewer 1 (Vittorio Pengo) | 📘📘📘📘📘

Reviewer 2 (John Swartzberg) | 📒📒📒 ◻️◻️

RR:C19 Strength of Evidence Scale Key

📕 ◻️◻️◻️◻️ = Misleading

📙📙 ◻️◻️◻️ = Not Informative

📒📒📒 ◻️◻️ = Potentially Informative

📗📗📗📗◻️ = Reliable

📘📘📘📘📘 = Strong

To read the reviews, click the links below.

Comments
0
comment

No comments here